Winter Storm, Teton & Gros Ventre Mountains
- When
- December 9, 9:00 PM MST to December 10, 11:00 AM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
The mountains of far west Wyoming were hit hard by a combination of heavy snow and wind for a short period of time. Snowfall of 9 to 12 inches fell during a 10 to 14-hour period.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
The mountains of far west Wyoming were hit hard by a combination of heavy snow and wind for a short period of time. Snowfall of 9 to 12 inches fell during a 10 to 14-hour period. The storm was also accompanied by measured wind speeds of 50 to around 80 mph. The peak wind at the summit of Jackson Hole Mountain Resort was 83 mph, while an isolated location above 10,000 feet in the Wyoming Range topped out at 106 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 9, 3:14 PM MST, 5 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 314 PM MST THU DEC 9 2010 ..UPDATE... UPGRADED THE WINTER STORM WATCH TO A WINTER WEATHER ADVISORY EXCEPT TO A WINTER STORM WARNING FOR THE TETONS...GROS VENTRE RANGE...SALT RIVER AND WYOMING RANGE AND THE STAR VALLEY. ALSO ADDED THE ABSAROKAS TO ACCOUNT FOR THE HEAVY SNOW EXPECTED ACROSS THE SOUTHWEST PORTION OF THE RANGE. KEPT THE SAME STARTING TIME OF 5 AM FRIDAY BUT DECIDED TO END IT AT 11 PM FRIDAY EVENING. ONE EXCEPTION WAS ZONE 12 TO ACCOUNT FOR THE FAVORABLE MOIST WNW UNSTABLE FLOW FLOW AND KEPT THAT GOING THROUGH 5 AM SATURDAY. .SHORT TERM...TONIGHT THROUGH SUNDAY MOISTURE WILL INCREASE ACROSS THE WEST TONIGHT WITH INCREASING SNOWFALL ESPECIALLY IN THE HIGHER MOUNTAINS. THE SNOW IS EXPECTED TO INCREASE SIGNIFICANTLY TOWARDS MORNING. A WINTER STORM WATCH HAS BEEN ISSUED FOR WESTERN WYOMING FRIDAY AND FRIDAY NIGHT. SNOWFALL OF 10 TO 16 INCHES IS EXPECTED ABOVE 8500 FEET IN THE TETONS TO 5 TO 10 INCHES BELOW 8500 FEET. SNOWFALL WILL BE SOMEWHAT LESS IN YELLOWSTONE NP...THE WYOMING AND SALT RIVER RANGES AND THE WEST SLOPES OF THE WIND RIVER MOUNTAINS. THE LOWER ELEVATIONS IS EXPECTED TO HAVE A MOVE VARIABLE SNOWFALL WITH AROUND 3 INCHES IN JACKSON...AND 6 TO 8 INCHES IN ALPINE AND THAYNE. ALSO QUITE A BIT OF VARIABILITY IS EXPECTED BETWEEN PINEDALE AND BONDURANT. EAST OF THE DIVIDE WIND WILL BLOW ALONG THE EAST SLOPES OF THE ABSAROKA AND WIND RIVER MOUNTAINS. AT THIS TIME BELOW HIGH WIND SPEEDS ARE EXPECTED BUT IT WILL BE QUITE WINDY. ALSO WIND WILL BLOW FROM ROCK SPRINGS THROUGH CASPER THROUGH THE WIND CORRIDOR. TEMPERATURES SHOULD BE WARMER MOST AREAS TONIGHT WITH CLOUD COVER/AND/OR WIND ACTING TO WARM TEMPERATURES. NOT MUCH SNOW IS EXPECTED IN THE EAST OUTSIDE OF THE BIGHORN MOUNTAINS. THE SNOW IS EXPECTED TO DECREASE SIGNIFICANTLY SATURDAY MORNING...BUT THE MOUNTAINS SHOULD CONTINUE TO SEE SOME LIGHT SNOWFALL. THE BIG QUESTION IS HOW MUCH IF ANY SNOWFALL OCCURS EAST OF THE DIVIDE. AT THE PRESENT TIME NOT MUCH IS EXPECTED. JOHNSON AND NATRONA COUNTIES WILL HAVE THE BEST CHANCES. THE BIGHORN MOUNTAINS COULD SEE AROUND 6 INCHES IN THE CLOUD PEAK AREA DOWN TO POWDER RIVER PASS. SNOW IS EXPECTED TO RETURN TO THE WESTERN MOUNTAINS SATURDAY EVENING INCREASING IN INTENSITY. THIS SNOWFALL SHOULD CONTINUE THROUGH SUNDAY IN THE WEST. THE TEMPERATURES ARE EXPECTED TO COOL SOME FRIDAY WITH MORE CLOUD COVER EAST OF THE DIVIDE. NOT MUCH CHANGE IS EXPECTED SATURDAY AND SOME COOLING ON SUNDAY. .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY RAPID TRANSITION AT THE BEGINNING OF THE MEDIUM RANGE PERIOD AS COLD FRONT LIFTS QUICKLY OFF TO THE NE WITH RAPID WARMING ALOFT. STRONG NW FLOW IN THE MID AND UPPER LEVELS WITH DEVELOPING W TO E SFC PRESSURE GRADIENT COULD SET THE STAGE FOR A WINDY OR VERY WINDY SUNDAY FROM DUBOIS DOWN TO RIVERTON AND IN THE UPPER GREEN AS THE FRONT PUSHES OFF TO THE NE AS A WARM FRONT. GFS SHOWING NW FLOW 60-70KTS AT H7 OVER FREMONT COUNTY AND AT LEAST 50KTS IN THE UPPER GREEN. GUIDANCE IS REALLY NOT PICKING UP ON THIS WIND POTENTIAL BUT WITH THIS PATTERN I THINK IT WORTH PUTTING IN WINDY CONDITIONS IN THESE AREAS FOR AT LEAST SUNDAY AFTERNOON AND MAYBE SUNDAY EVENING. WITH H7 TEMPS ABOVE 0C...IT COULD ALSO WARM THE TEMPS CONSIDERABLY. SOME LIGHT SNOW IS QUITE POSSIBLE ALONG AND NORTH OF THIS BOUNDARY AS IT LIFTS N AND NE SUNDAY WITH SOME LIGHT SNOW LINGERING IN THE BIGHORNS INTO MONDAY MORNING. FLOW FLATTENS QUICKLY MONDAY NIGHT AND TUESDAY WITH MOIST WLY FLOW REESTABLISHING IN THE WEST FOR ANOTHER BOUT OF SNOW. FLOW BECOMES MORE DYNAMIC TUESDAY NIGHT INTO WEDNESDAY AS SHORTWAVE ENERGY SPINS OUT FROM THE BOTTOM OF OUR ERN PACIFIC/PACNW TROUGH. HAVE INCREASED POPS AS HIGH AS I COULD FOR NOW UP AGAINST OUR NEIGHBORS. LIKELY IN THE NW MTNS AND CHANCE IN THE VALLEYS. HOWEVER...IT LOOKS LIKE ALL THE WEST WILL HAVE A PERIOD OF SNOW...POTENTIALLY SIGNIFICANT. ECMWF AND GFS DIVERGE TOWARDS THE END OF THE PERIOD WITH THE GFS SHOWING A STRONG...MOIST SW FLOW KEEPING HIGHER POPS IN THE SOUTH WHILE THE ECMWF PUMPS UP THE RIDGE QUICKLY BEHIND OUR TUESDAY NIGHT...WEDNESDAY SHORTWAVE. LEANED ON OUR TESTBED GUIDANCE FOR THIS PERIOD. && .AVIATION... GENERALLY VFR CONDITIONS EXPECTED THROUGH 12Z FRIDAY...THOUGH SOME LIGHT SNOWFALL WILL BE POSSIBLE ACROSS WESTERN WYOMING AFTER 09Z. THIS LIGHT SNOWFALL MAY BRING PERIODS OF MVFR CONDITIONS TO KJAC. SNOWFALL WILL INTENSIFY AND ENCOMPASS MORE OF THE WESTERN MOUNTAINS AND VALLEYS AFTER 12Z FRIDAY...AND WILL CONTINUE INTO SATURDAY. THIS SNOWFALL...ESPECIALLY WHEN IT IS AT ITS HEAVIEST...WILL BRING PERIODS OF MVFR TO IFR CONDITIONS TO KJAC...WITH MVFR CONDITIONS POSSIBLE AT KBPI AND KPNA AS WELL. SNOWFALL WILL BE CONFINED TO AREAS WEST OF THE CONTINENTAL DIVIDE...WITH AREAS EAST OF THE DIVIDE EXPERIENCING CONTINUED VFR CONDITIONS THROUGH THE FORECAST PERIOD. && .FIRE WEATHER... A TYPICAL WINTER WEATHER PATTERN WILL REMAIN OVER WESTERN AND CENTRAL WYOMING WITH SNOW IN THE WESTERN AND NORTHERN MOUNTAINS AND AREAS OF WIND IN AND NEAR THE MOUNTAINS AND ACROSS THE SOUTH AND CENTRAL WIND PRONE AREAS. TEMPERATURES WILL REMAIN COLD WITH HIGH HUMIDITY AND VERY LOW MIXING HEIGHTS. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM LATE TONIGHT THROUGH LATE FRIDAY NIGHT WYZ012. WINTER STORM WARNING FROM LATE TONIGHT THROUGH LATE FRIDAY EVENING WYZ013-23>24. WINTER WEATHER ADVISORY FROM LATE TONIGHT THROUGH LATE FRIDAY EVENING WYZ001>002-014-025-027. && UPDATE...LIPSON SHORT TERM...C.BAKER LONG TERM...SKRBAC AVIATION...BRANHAM FIRE WEATHER...C.BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 546 PM MST THU DEC 9 2010 WYZ001>020-022>030-101300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 546 PM MST THU DEC 9 2010 ...A WINTER STORM WATCH IS IN EFFECT FOR MUCH OF WESTERN WYOMING FRIDAY AND FRIDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW IS EXPECTED TO INCREASE ACROSS THE WEST ON FRIDAY AND FRIDAY EVENING WITH STRONG WINDS AGAIN POSSIBLE ACROSS SOUTH CENTRAL WYOMING. SNOWFALL AMOUNTS OF 4 TO 7 INCHES ARE POSSIBLE IN THE LOWER ELEVATIONS OF THE FAR WEST WITH 9 TO 15 INCHES IN THE MOUNTAINS FRIDAY INTO FRIDAY NIGHT. STRONG WEST WINDS ARE ALSO POSSIBLE IN THE CODY FOOTHILLS AND THE ADJACENT ABSAROKA MOUNTAINS FRIDAY MORNING. THE WIND AND SNOW WILL DIMINISH SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265164, 265165.